Most Popular News on Medindia

P
M

Should Acetaminophen be Given Routinely After Vaccination in Infants?

by Dr. Simi Paknikar on  August 10, 2011 at 12:12 PM Health In Focus   - G J E 4
Routine use of paracetamol after vaccination in infants cannot be recommended, suggests studies.

Acetaminophen (or paracetamol) is the most common medication used for fever in children. It is an effective and safe drug when used in its normal dosage.
Should Acetaminophen be Given Routinely After Vaccination in Infants?

Some children experience high temperature or fever following vaccination. This fever very rarely reaches proportions where it could cause complications like seizures. However, it could cause discomfort and disruption of sleep in the child as well as her parents. Parents may have to miss work to take care of the child. The fever may also introduce doubts in the minds of the parents regarding the safety of immunizations.

Should acetaminophen be administered to infants routinely after immunization to prevent fever? Researchers conducted a study in Washington to find an answer to this question. 352 infants less than 10 months of age were included in the study. They were administered either acetaminophen or an inert substance called placebo that was similar in appearance to acetaminophen. The parents were not aware which preparation the child was administered.

The researchers found that infants that received acetaminophen were less likely to have fever compared to those that did not receive this medicine, though this difference was not significant. They were also less likely to be fussy post vaccination. Thus acetaminophen given to prevent fever appears to be beneficial.

High fever was reported in only 3 infants who did not receive acetaminophen and febrile seizures were not reported in any infant in the study. Thus, none of the infants that did not receive acetaminophen have serious fever-related complications.

Another similar study, however, indicated that routine use of acetaminophen with vaccines could decrease the immune response to vaccination and thereby reduce its benefits.

The researchers thus concluded that although use of acetaminophen to prevent fever in infants post vaccination helps to control their temperature and reduce fussiness, it could interfere with the immune response elicited by the vaccines. Also, fever post vaccination very rarely reaches dangerous proportions. Thus, its routine use in this situation cannot be recommended currently.

Reference:

1. Jackson LA, Peterson D, Dunn J, Hambidge SJ, Dunstan M, Starkovich P, Yu O, Benoit J, Dominguez-Islas CP, Carste B, Benson P, Nelson JC. A Randomized Placebo-Controlled Trial of Acetaminophen for Prevention of Post-Vaccination Fever in Infants. PLoS One. 2011; 6(6): e20102.

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
I agree with the conclusion of the article but not with the reason given for it. The article fails to mention that there are significant safety issues associated with this drug, due to its toxicity. It is e.g. responsible for by far the greatest number of therapeutic poisonings in children. Lowering a fever is in any case dangerous as fever plays an important role in dealing with infections. "...evidence suggests that aspirin and paracetamol [the generic name for acetaminophen] increase mortality in severe infection, and that they may prolong the infection and reduce the antibody response in mild disease." Aust Prescr 1995; 18: 233-234, Frank Shann, Intensive Care Unit, Royal Children's Hospital, Melbourne Giving this drug following the administration of vaccines is doubly dangerous as vaccines and acetaminophen may both impair liver function.
capricorn45 Saturday, September 29, 2012

Ask an Expert

C
If you have a question about health related issues, you can now post it in our Ask An Expert section on our community website Medwonders.com and get answers from our panel of experts.
X

Ask an Expert

Ask an Expert+
s
Eat Well Otherwise the Brain Will Start Eating Its...
Eat Well Otherwise the Brain Will Start Eating Itself!
S Air Pollution and Cancer Incidence: a Danish Cohort Study
Air Pollution and Cancer Incidence: a Danish Cohor...